Friday, 16 August 2013

The Combined Pill and Lamotrigine

From my last post I wanted to write a bit more about how the contraceptive pill could interact with Lamotrigine.  It doesn't quite follow the trend of a lot of AEDs where the AED can reduce the effectiveness of the pill, with Lamotrigine the interaction can be both ways...

It's really important to talk to your consultant if you are on the contraceptive pill and Lamotrigine, it doesn't mean you have to stop the pill necessarily, just need to be aware of what's going on.  Here's some information from Epilepsy Action about The Combined Contraceptive Pill and a link to more information from them on Contraceptive Advice generally with Lamotrigine...

Combined oral contraceptive pill (the Pill), contraceptive patches and vaginal rings

Research on a small group of women has shown the following.

The Pill, contraceptive patches and vaginal rings may reduce the amount of lamotrigine in your bloodstream. This would make you more at risk of having seizures. If you take lamotrigine and want to take the Pill, or use contraceptive patches or vaginal rings, it’s advisable to discuss this further with your doctor or epilepsy specialist. They may need to increase your dosage of lamotrigine.

Lamotrigine may make the Pill, contraceptive patches and vaginal rings work less well. This would make you more at risk of an unplanned pregnancy. Your doctor might also advise you to use condoms as well, until they can be sure that the Pill, contraceptive patches or vaginal rings would prevent you from getting pregnant. The doctor can check this by giving you blood tests at certain times of the month. The blood tests would show if the contraception has stopped you from ovulating (releasing an egg). This would mean that you shouldn’t get pregnant.


Here's a link to information relating to other AEDs and contraception:


Something to consider...

No comments:

Post a comment